Known nationally as a key driver in the so-called “third wave” of the United States’ opioid epidemic, fentanyl is responsible for an increasing number of overdose deaths nationally, and in Sonoma County, prompting heightened concern among law enforcement, public health agencies and schools.
But how fentanyl was developed, and how it has come to plague communities across the United States, is coming into sharper focus as news of the drug’s impacts races across a wary nation.
Fentanyl is a synthetic opioid, and is deadly even in small doses. It has killed dozens of people in Petaluma and hundreds in Sonoma County in just the past five years.
First developed in 1959 as a synthetic opioid anesthetic, fentanyl’s rise to street drug boogeyman came only recently, in the past decade or so, as clandestine drug manufacturing operations have used the powerful painkiller as a cheaper alternative to traditional opiates like heroin.
How dangerous is it?
Fentanyl is up to 50 times stronger the heroin, and 100 time stronger the morphine, and it’s part of a group of synthetic opioids that were blamed for more than 36,000 deaths in 2019, according to the most recently available Centers for Disease Control Data. That’s more deaths than any other type of opioid, and the rate of death in 2019 was 11 times higher than in 2013, showing a clear, rising danger.
During a four-year window in Sonoma County, from 2017 to late 2021, more than 500 people died due to overdoses, including 173 in 2020 alone. A full 70% of those deaths were tied to fentanyl, according to data from the Sonoma County Coroner’s Office.
It’s also blamed for dozens of deaths in Petaluma, including two high school students in the past two years, prompting schools to host assemblies, hire extra health care staff and purchase naloxone, the overdose reversal drug, and train staffers to use it.
Although fentanyl is powerful, misinformation about the drug has often overstated its danger, including reports that people can overdose simply by touching fentanyl, according to numerous toxicology experts from across the country.
Where is fentanyl found?
Known on the street as Apache, dance fever, friend, Goodfellas, jackpot, murder 8 and Tango & Cash, illicit fentanyl can be found in powder and liquid form, and can be purchased on its own.
But it’s also cut into counterfeit pills, heroin, cocaine and more to help drug dealers maximize profits. Oftentimes, the end user doesn’t know the drugs they’re taking contain fentanyl, leading to potentially deadly results.
Sonoma County health officials estimate fentanyl can be found in 90% of street drugs, and 97% of heroin in the county, recreational drug users who acquire those products on the black market are almost guaranteed to encounter fentanyl.
Why is it in everything?
Petaluma Police Lt. Nick McGowan said fentanyl allows drug manufacturers and dealers to cut their products while maximizing profits.
“As you cut the particular drug, the toxicity will be diminished,” McGown said, explaining how fentanyl plays into a multinational drug supply chain. “I can cut it multiple times, and add a little bit of fentanyl — it’s a way to maximize the quantity of the drug.”
But with a drug as powerful as fentanyl, even slight errors in those efforts to maximize profit can typically turn nonlethal recreational drugs into ticking time bombs. Just last Friday, for example, Petaluma first responders were forced to administer the overdose reversal drug naloxone to a man who snorted cocaine laced with fentanyl.
What can be done?
From first responders to schools, more agencies regularly carry overdose reversal drugs like Narcan in an effort to save lives. In Petaluma, first responders the reversal drug naloxone 35 times in 2021.
People who use drugs also keep the reversal drugs handy, helping fuel a rise in prescriptions for the drug by more than 1,000% in the past half decade.
Fentanyl testing strips are also becoming more common, giving results in 5 minutes or fewer.
Either product can be purchased at a variety of places. Nextdistro.org is an online and mail-based harm-reduction service that provides naloxone and Narcan, among other harm reduction items, at no cost.
Other online services provide the test strips at low cost — as little as $1 per strip.
How to recognize an overdose
The Centers for Disease Control lists the following as signs of a possible opioid overdose: small, constricted “pinpoint pupils”; falling asleep or losing consciousness; slow, weak or no breathing; choking or gurgling sounds; limp body; cold and/or clammy skin; discolored skin, especially in lips and nails.
If you suspect someone is overdose, the CDC recommends calling 911, administering naloxone if available, attempt to keep the person awake and breathing, lay the person on their side to prevent choking and stay with the person until emergency help arrives.
In California, as in many states, people who call for help in cases of drug overdoses are shielded from prosecution as part of the state’s so-called good Samaritan Law.
Tyler Silvy is editor of the Petaluma Argus-Courier. Reach him at firstname.lastname@example.org, 707-776-8458, or @tylersilvy on Twitter.